Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Sioux Falls, SD

June 14, 2018Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2018, 5:32 AM CDT for Clay County, O'Brien County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 5:32 AM CDT (10:32 UTC)
Expired
Jun 14, 2018, 6:00 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KFSD 141032
SVRFSD
IAC041-141-141100-
/O.NEW.KFSD.SV.W.0061.180614T1032Z-180614T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
532 AM CDT THU JUN 14 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Clay County in northwestern Iowa...
  Northeastern O'Brien County in northwestern Iowa...

* Until 600 AM CDT.

* At 531 AM CDT, a severe thunderstorm was located near Primghar, or
  13 miles east of Sheldon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hartley around 540 AM CDT.
  Everly and Royal around 600 AM CDT.

Other locations impacted by this severe thunderstorm include Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4305 9571 4325 9567 4325 9524 4295 9532
TIME...MOT...LOC 1031Z 280DEG 23KT 4313 9559 

HAIL...1.25IN
WIND...60MPH
 
$$

VandenBoogart
2 follow-up statements
075 
WWUS53 KFSD 141046
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
546 AM CDT THU JUN 14 2018

IAC041-141-141100-
/O.CON.KFSD.SV.W.0061.000000T0000Z-180614T1100Z/
Clay IA-O'Brien IA-
546 AM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR WESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES...

At 546 AM CDT, a severe thunderstorm was located near Hartley, or 15
miles west of Spencer In Clay County, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Everly and Royal around 600 AM CDT.

Other locations impacted by this severe thunderstorm include Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4305 9571 4325 9567 4325 9524 4295 9532
TIME...MOT...LOC 1046Z 280DEG 23KT 4311 9546 

HAIL...1.25IN
WIND...60MPH
 
$$

VandenBoogart
772 
WWUS53 KFSD 141058
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
558 AM CDT THU JUN 14 2018

IAC041-141-141108-
/O.EXP.KFSD.SV.W.0061.000000T0000Z-180614T1100Z/
Clay IA-O'Brien IA-
558 AM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY AND NORTHEASTERN
O'BRIEN COUNTIES WILL EXPIRE AT 600 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4305 9571 4325 9567 4325 9524 4295 9532
TIME...MOT...LOC 1058Z 280DEG 23KT 4318 9561 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:26 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 14, 4:26 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
426 AM CDT Thu Jun 14 2018

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Thu Jun 14 2018

Convection started to blossom at 08Z as increasing low level jet
impinged on elevated warm front. Ample effective shear above 1km
to support threat of large hail through the early morning hours as
these storms continue to develop and move across northwest Iowa
and southwest Minnesota. Activity expected to move east of our
forecast area by mid morning with focus then shifting toward
heat/humidity building into the region. Models projecting dew
points nearing 70 degrees surging northward into the area by this
afternoon, and if this occurs, heat indices a couple degrees
either side of 100 will be seen near/west of the James/Missouri
River valleys. Uncertainty in the strength of the dew point surge,
so did not issue any heat headlines at this time, but will be
something for day shift to closely monitor.

Attention then turns to potential for MCS working into northern
portions of the forecast area late this evening/overnight. NAM/GFS
do not appear overly excited about precipitation chances tonight,
but 14/00Z CAMs showing fairly good agreement in a scenario which
develops a broken line of convection in western/central SD this
evening, then tracks that activity into our northwest CWA toward
midnight. Southern end of the line weakens considerably as it runs
into mid-level cap, but areas north of I-90 could see isolated to
scattered elevated convection continue into the overnight hours. Mid-
level lapse rates above 700mb supportive of isolated marginal hail
threat, though weaker effective shear would lead to more pulsy
storms than the sustained supercell we saw earlier this morning in
northwest Iowa.

.LONG TERM...(Friday through Wednesday)
Issued at 425 AM CDT Thu Jun 14 2018

Upper ridge slowly builds over the mid-lower Mississippi Valley
through the upcoming weekend, while broad trough persists over the
Intermountain west. Shortwave train continues to feed series of
waves around the northwest periphery of the ridge, interacting with
low-mid level thermal boundary which model consensus places near the
northwest third of our forecast area. This will have implications
not only on precipitation chances, which persist in areas north and
west of Sioux Falls through the weekend, but also on temperatures as
any convection/convective debris will limit potential warming across
our northwest areas. That said, areas south of I-90 still seeing
risk for multiple days with max heat indices in the mid 90s to
around 100, and may have to consider heat advisories at some point.

As far as severe threat, models indicate decent deep layer shear
Saturday afternoon/evening, especially near the aforementioned
boundary, with modest instability thanks to steep mid-level lapse
rates above 800-750mb capping inversion. Question will be whether
storms can break that cap, and this may depend on timing of any
impulses which travel around the dominant upper ridge. Threat could
transition to more of a heavy rain threat by later Sunday/Sunday
night, as lapse rates aloft weaken/CAPE profiles narrow, and
precipitable water values increase accordingly (at least based on
GFS profiles).

GFS/ECMWF similar in breaking down the ridge on Monday, as cold
front pushes through the region and brings relief from the weekend
heat. Precipitation chances decrease as well as we progress toward
the middle of next week, as modest ridge builds back into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 709 PM CDT Wed Jun 13 2018

Convection associated with weak wave passing through the area will
remain east of the TAF sites across northwest IA and southwest MN
early this evening. Will be watching for redevelopment of
thunderstorms later tonight around KFSD and KSUX as low-level jet
as another weak wave moves northeast across the area. Conditions
should remain VFR, with potential exception of a very brief dip
to MVFR visibility within stronger cores, much beyond any mention
at this time. In wake of later night convection, strengthening
inversion suggests potential for some MVFR ceilings for part of
the morning around KFSD, but at this time confidence remains low
enough to maintain a scattered layer mention at those heights.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Jun 14, 4:56 AM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Thu Jun 14 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ050-060>071-151000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Gregory-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
456 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered strong to severe storms will move through the Highway
59 and 71 corridors through mid-morning. The strongest storms
will be capable of large hail to the size of half dollars through
around 9 am.

Heat and humidity will begin building into the region today. High
temperatures in the 90s are expected near and west of Interstate
29, with increasing humidity possibly pushing heat indices toward
100 degrees in some areas west of the James River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A heat wave will persist Friday through the weekend. High
temperatures in the 90s look likely, with afternoon heat indices
approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-097-SDZ038>040-052>059-151000-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
456 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat and humidity will begin building into the region today. High
temperatures in the 90s are expected near and west of Highway 81,
with increasing humidity possibly pushing heat indices toward 100
degrees in some areas west of the James River.

Scattered thunderstorms may move into areas from Chamberlain to
Huron toward midnight tonight, gradually diminishing as they move
toward the Interstate 29 corridor overnight. Isolated stronger
storms may produce hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance of thunderstorms will linger Friday night through
Sunday night. Isolated strong to severe storms will be possible,
with the most favorable conditions currently focused on Saturday
afternoon and evening. Additional storms late Sunday into Sunday
night may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:15 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Woodbury30 min
Jun 14, 3:41 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth34 min
Jun 14, 4:18 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien27 min
Jun 14, 6:20 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola12 min
Jun 14, 7:01 AM CDTFlash Flood WarningFSDLyon, O'Brien, Osceola3 hr
Jun 14, 7:37 AM CDTFlash Flood WarningFSDBuena Vista, Clay3 hr
Jun 14, 10:08 AM CDTRiver Flood WarningFSDBuena Vista, Clay38 days
Jun 14, 10:41 AM CDTAreal Flood WarningFSDO'Brien, Sioux24 hr
Jun 14, 2:50 PM CDTHeat AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more3 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.